Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 6, 2012, 5:54 PM EDT for Franklin County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2012, 5:54 PM EDT (21:54 UTC)
- Expired
- Aug 6, 2012, 7:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Raleigh, NC
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420
WWUS82 KRAH 062154
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT MON AUG 6 2012
NCZ026-027-062300-
FRANKLIN-NASH-
554 PM EDT MON AUG 6 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH AND FRANKLIN COUNTIES
THROUGH 700 PM EDT...
AT 554 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF CENTERVILLE...OR ABOUT 9 MILES EAST OF LOUISBURG...MOVING
EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTERVILLE...
CASTALIA...AVENTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3620 7800 3618 7798 3620 7797 3618 7795
3619 7794 3619 7792 3616 7791 3605 7794
3602 7835 3622 7829
TIME...MOT...LOC 2154Z 253DEG 8KT 3612 7813
$$
SECWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:20 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 6, 3:20 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT MON AUG 6 2012 .SYNOPSIS... AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST THIS EVENING....WILL DRIFT EAST ACROSS THE CAROLINAS AND SOUTHERN VIRGINIA TONIGHT THROUGH WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 320 PM MONDAY... A WEAK COLD FRONT WEST OF THE MOUNTAINS WILL STALL FROM EASTERN TN TO NORTHERN VA THIS EVENING...WHILE THE ASSOCIATED UPPER SHEAR AXIS SLIPS EAST INTO CENTRAL NC. CONVECTION HAS DEVELOPED ALONG A DIFFERENTIAL HEATING NEAR THE NC/VA BORDER FROM WIDESPREAD CLOUD COVER THAT HAS BEEN DRIFTING ALONG AND EAST OF THE FRONTAL ZONE...AND ALSO OVER SOUTHEAST NC AND COASTAL SC. THE COVERAGE OF SHOWERS AND STORMS WILL INCREASE FROM THE WESTERN PIEDMONT TO THE NORTHERN COASTAL PLAIN BY 21Z...AND THEN SLOWLY PUSH EAST ACROSS THE PIEDMONT THIS EVENING AS THE SHEAR AXIS MOVES OVER THE AREA. MLCAPE HAS BEEN LIMITED TO LESS THAN 1000 J/KG OVER MOST OF CENTRAL NC THUS FAR...AND WEAK MID LEVEL FLOW HAS THE 0-6KM EFFECTIVE SHEAR WELL BELOW 20KT. WITH VERY LITTLE DOWNDRAFT CAPE AND SOUNDINGS BECOMING INCREASINGLY MOIST ADIABATIC DUE TO PW VALUES OF OVER 2 INCHES...THE SEVERE THREAT IS LOW THIS EVENING OUTSIDE OF A MORE INTENSE STORM WILL A PRECIP LOADED DOWNBURST. SOME MINOR FLASH FLOODING IS POSSIBLE...MAINLY IN URBAN AREAS THIS EVENING AS FLASH FLOOD GUIDANCE IS RELATIVELY HIGH AREAWIDE. TONIGHT... AS THE RIBBON OF VORTICITY ASSOCIATED WITH THE SHEAR AXIS SETTLES INTO CENTRAL NC TONIGHT...SOME OF THE CAMS ALONG WITH THE HRRR SHOW THE FOCUS FOR PRECIP SETTING UP ALONG OR JUST WEST OF US HWY 1. WEAK LAPSE RATES ALOFT AND LIMITED INSTABILITY...COVERAGE SHOULD DECREASE AFTER MIDNIGHT...BUT SCATTERED SHOWERS AND A FEW ISOLATED STORMS WILL BE POSSIBLE OVERNIGHT. LOWS IN THE LOWER 70S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 320 PM MONDAY... THE UPPER LEVEL SHEAR AXIS AND AXIS OF HIGHER PW WILL SHIFT SLIGHTLY EAST ON TUESDAY...AND WITH IT THE FOCUS FOR GREAT COVERAGE OF SHOWERS AND STORMS. CONDITIONS WILL BE VERY SIMILAR TO TODAY WITH WEAK INSTABILITY AND SHEAR...BUT HIGH PW AND RELATIVELY SLOW MOVEMENT OF CELLS...WHICH WILL LEAD TO MAINLY AN ISOLATED FLASH FLOODING THREAT. ONE FEATURE TO NOTE IS AN AREA OF CONVECTION OVER THE FL PANHANDLE AND ITS ASSOCIATED VORT MAX...WHICH MODELS SHOW BEING DRAWN NORTH ACROSS GA AND SC ON TUESDAY. THE GFS HAS THE MOST AGGRESSIVE NORTHWARD TRACK AND BRINGS IT ACROSS THE NC COASTAL PLAIN LATE TUESDAY NIGHT INTO WEDNESDAY. HOWEVER...THERE IS TOO MUCH MODEL SPREAD TO PUT MUCH FAITH IN HOW IT MIGHT IMPACT CONVECTION TUESDAY NIGHT. FOR NOW...WE WILL CONTINUE TO SHOW 70-80 POPS ACROSS THE EAST TUESDAY AFTERNOON...TRENDING DOWNWARD TUESDAY NIGHT BUT WITH AT LEAST CHANCE POPS OVERNIGHT. UNDER MORE WIDESPREAD CLOUD COVER...HIGHS SHOULD BE A FEW DEGREES COOLER THAN TODAY...AND MOST GUIDANCE GIVES LOW TO MID 80S. LOWS TUESDAY NIGHT IN THE UPPER 60S TO LOWER 70S. WEDNESDAY THROUGH THURSDAY NIGHT: THE MID/LOW LEVEL TROUGH WEAKENS AND STALLS OVER THE EAST COAST ON WEDNESDAY...BRINGING THE BEST CHANCES FOR PRECIP FROM THE COASTAL PLAIN EASTWARD. THE REMNANTS OF THE SURFACE TROUGH WILL MOVE OFFSHORE WEDNESDAY NIGHT AND THURSDAY AHEAD OF OUR NEXT LOW PRESSURE/FRONTAL SYSTEM. THIS SHOULD YIELD A BREAK IN THE PRECIPITATION WEDNESDAY NIGHT AND INTO THURSDAY...WITH MORE SHOWERS AND THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON AND INTO THURSDAY NIGHT. HAVE TRENDED MORE TOWARD THE MAV FOR TEMPS...HIGHS WEDNESDAY IN THE MID 80S WITH LOWS OVERNIGHT IN THE UPPER 60S TO LOW 70S. HIGHS THURSDAY SLIGHTLY WARMER...MID TO UPPER 80S WITH OVERNIGHT LOWS IN THE LOW 70S && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 320 PM MONDAY... A COLD FRONT ASSOCIATED WITH AN ANOMALOUSLY STRONG LOW PRESSURE SYSTEM WILL IMPACT CENTRAL NC AT THE END OF THE WEEK. THE UPPER LEVEL LOW IS EXPECTED TO DEVELOP OVER CANADA ON WEDNESDAY AND TRACK SOUTH AND EAST THROUGH MICHIGAN EARLY FRIDAY AND DEEPEN AS IT MOVES OVER THE GREAT LAKES INTO THE WEEKEND. HAVE MAINLY GONE WITH A BLEND OF THE ECMWF AND THE 12Z GFS AS THEY ARE IN FAIRLY GOOD AGREEMENT AND SEEM TO HANDLE THE LOW PRESSURE SYSTEM THE BEST. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM SHOULD MOVE INTO THE AREA AROUND MID DAY FRIDAY...BRINGING WITH IT THE POTENTIAL FOR STRONG TO SEVERE STORMS TO DEVELOP. THE 12Z GFS GENERATES 1500-2000 J/KG OF SURFACE BASED CAPE OVER CENTRAL NC FRIDAY AFTERNOON...0-6 KM BULK SHEAR VALUES OF 30-40 KTS...MID LEVEL LAPSE RATES OF 6-7 DEGREES C/KM...AND PRECIPITABLE WATER VALUES OVER 2 INCHES. BOTH MODELS SHOW THE MAIN PRECIP AXIS MOVING THROUGH CENTRAL NC FROM THE NW THROUGH APPROX 12Z SATURDAY. THE FRONT COULD THEN LINGER OVER THE COAST THROUGH THE END OF THE WEEKEND...LEADING TO A CONTINUED CHANCE FOR SHOWERS AND STORMS OVER THE COASTAL PLAIN DURING THAT TIME. EXPECT HIGHS IN THE MID TO UPPER 80S THROUGH SUNDAY...WITH SLIGHTLY COOLER TEMPS FOR MONDAY...LOW TO MID 80S. OVERNIGHT LOWS RANGING FROM THE UPPER 60S TO LOW 70S THROUGH THE END OF THE PERIOD. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... AS OF 140 PM MONDAY... MOSTLY 3-4K FT CEILINGS ARE CURRENTLY OBSERVED ACROSS CENTRAL NC WITH A FEW AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS NEAR KGSO/KINT AND NORTH OF KRDU. A COLD FRONT WILL PUSH INTO WESTERN NC THIS EVENING BUT CONTINUE TO WEAKEN AND WASH OUT OVER CENTRAL NC BY TUESDAY. SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE NUMEROUS ALONG THE WEAK FRONT. WHERE SHOWERS ARE HEAVIEST...STRONG GUSTY WINDS AND IFR...OR LOWER.... CEILINGS/VSBYS WILL BE POSSIBLE. THE TIMING OF THESE SHOWERS AND STORMS IS DIFFICULT TO PIN DOWN...BUT THE BEST TIME FRAME APPEARS AFTER 20Z TODAY AND INTO THE OVERNIGHT HOURS...POSSIBLY DIMINISHING FROM WEST TO EAST AFTER MIDNIGHT. IFR CEILINGS MAY THEN DEVELOP BY 09Z...WITH MODELS SHOWING THE GREATEST PROBABILITY AT KGSO AND KINT. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ALONG THE REMNANTS OF THE FRONT ON TUESDAY...WITH THE GREATEST COVERAGE OVER EASTERN NC. ANY MORNING STRATUS SHOULD LIFT BUT MAY HOLD AT OR JUST BELOW 3K FT GIVEN THE MOIST AIRMASS IN PLACE. OUTLOOK... THE THREAT FOR SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND T-STORMS...WILL RETURN THURSDAY AND FRIDAY. IN ADDITION THERE WILL BE THE LIKELIHOOD OF SUB-VFR FOG AND CEILINGS DURING THE PRE-DAWN THROUGH EARLY MORNING HOURS EACH DAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM..SMITH SHORT TERM...SMITH/KMC LONG TERM...SMITH AVIATION...SMITH
Hazardous weather outlook, Aug 6, 4:02 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 402 PM EDT MON AUG 6 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-072015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 402 PM EDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. THIS RAINFALL MAY LEAD TO MINOR FLOODING ESPECIALLY NEAR POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY...WHICH MAY LEAD TO MINOR FLOODING URBAN AND OTHER FLOOD PRONE AREAS. SEVERE WEATHER WILL THEN BE POSSIBLE AGAIN FRIDAY AND INTO SATURDAY.
In the hours before
Special weather statement, Aug 6, 5:22 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT MON AUG 6 2012
NCZ023-039-040-062200-
ALAMANCE-CHATHAM-RANDOLPH-
522 PM EDT MON AUG 6 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...CHATHAM AND
ALAMANCE COUNTIES THROUGH 600 PM EDT...
AT 520 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FRANKLINVILLE...OR ABOUT 7 MILES EAST OF ASHEBORO...MOVING EAST AT 15
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RAMSEUR...STALEY...
AND...LIBERTY.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.
WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY ON
HIGHWAY 64 AND HIGHWAY 49 IN EASTERN RANDOLPH COUNTY.
&&
LAT...LON 3600 7935 3571 7923 3558 7973 3581 7982
3590 7955 3592 7954
TIME...MOT...LOC 2120Z 250DEG 12KT 3574 7967
VINCENTSpecial weather statement, Aug 6, 5:41 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT MON AUG 6 2012
NCZ084-085-062215-
RICHMOND-SCOTLAND-
541 PM EDT MON AUG 6 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND AND RICHMOND
COUNTIES THROUGH 615 PM EDT...
AT 541 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DOBBINS HEIGHTS...OR ABOUT 5 MILES SOUTHEAST OF ROCKINGHAM...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HOFFMAN...DERBY...AND
CAMP MACKALL.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3487 7982 3517 7972 3518 7970 3518 7968
3516 7965 3516 7962 3512 7957 3509 7958
3506 7957 3506 7948 3499 7940 3475 7961
TIME...MOT...LOC 2141Z 206DEG 23KT 3492 7967
VINCENTSpecial weather statement, Aug 6, 5:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT MON AUG 6 2012
NCZ026-027-062300-
FRANKLIN-NASH-
554 PM EDT MON AUG 6 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH AND FRANKLIN COUNTIES
THROUGH 700 PM EDT...
AT 554 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF CENTERVILLE...OR ABOUT 9 MILES EAST OF LOUISBURG...MOVING
EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTERVILLE...
CASTALIA...AVENTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3620 7800 3618 7798 3620 7797 3618 7795
3619 7794 3619 7792 3616 7791 3605 7794
3602 7835 3622 7829
TIME...MOT...LOC 2154Z 253DEG 8KT 3612 7813
SECThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:21 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 39 min |
| Aug 6, 5:22 PM EDT | Special Weather Statement | RAH | Chatham | 38 min |
| Aug 6, 5:41 PM EDT | Special Weather Statement | RAH | Richmond | 34 min |
| Aug 6, 5:55 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond, Scotland | 29 min |
| Aug 6, 6:24 PM EDT | Special Weather Statement | RAH | Randolph | 51 min |
| Aug 6, 6:26 PM EDT | Areal Flood Advisory | RAH | Davidson, Montgomery, Randolph, Stanly | 3 hr |
| Aug 6, 6:29 PM EDT | Special Weather Statement | RAH | Wayne | 61 min |
| Aug 6, 6:39 PM EDT | Special Weather Statement | RAH | Montgomery | 36 min |
| Aug 6, 7:11 PM EDT | Flash Flood Warning | RAH | Montgomery, Randolph, Stanly | 3 hr |
| Aug 6, 7:32 PM EDT | Special Weather Statement | RAH | Chatham | 58 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.